Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 9, 1997, 6:37 PM EDT for Colleton County, Hampton County, South Carolina. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1997, 6:37 PM EDT (22:37 UTC)
- Expired
- May 9, 1997, 7:45 PM EDT
- In force
- 68 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 22 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:45 PM EDT | Hail 1 | Ruffin, SC | Hail reports ranging from nickel size to quarter size obseved. |
| May 9, 6:55 PM EDT | Thunderstorm Wind 50 | Jacksonboro, SC | Trees down. |
| May 9, 7:00 PM EDT | Thunderstorm Wind 55 | Varnville, SC | Trees and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 092239 RRA SVRCHS SCC029-049-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 637 PM EDT FRI MAY 9 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...COLLETON COUNTY...HAMPTON COUNTY AND THE ADJACENT COASTAL WATERS A SEVERE THUNDERSTORM IN CENTRAL HAMPTON COUNTY WILL MOVE SOUTHEAST INTO COLLETON COUNTY BY 7 PM. THIS STORM WILL MAINLY AFFECT THE SOUTHERN HALF OF HAMPTON COUNTY. MARBLE SIZED HAIL WAS REPORTED WITH THIS STORM IN HAMPTON JUST BEFORE 630 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPL"E SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJR &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:17 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 9, 2:17 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 210 PM EDT FRI MAY 9 1997 LATEST ANAL HAS FRONT IN WRN GA WITH ASSOCIATED STORMS MOVG TO THE E. ALL MODELS IN DECENT AGREEMENT IN MOVG THE FRONT TO RIGHT ALONG THE CST AROUND 00Z. EXPECT SCT ACTIVITY THIS AFTN AND ERLY EVE WITH GOOD SW/W WINDS BEING MAINTAINED. CNTRL PART OF SC SUSPECT WITH LIMITED CLDS AND MAY BE PRIME AREA BY LATE AFTN FOR STRONG TSTM...BUT TIME WILL TELL. AREA OF STORMS MAINTAINING SIZE AND INTENSITY AS IT MAKES STEADY EWRD PROG...SCT POPS IS THE BEST BET FOR S CSTL RGN THRU THIS EVE WITH DRIER...COOLER...AND CLEAR CONDITIONS STARTING SAT WITH HI PRES SETTLING IN FROM THE W. EVEN WITH STRONG WIND FIELD...THINK THEAT OF SVR MENTION WITH ANY AFTN/EVE TSTMS CAN BE LEFT OUT UNLESS YOU FEEL STRONGLY OTRW. WINDS WILL STAY IN THE 20 KT RANGE FOR GOOD WHILE AFTR FROPA AND BELIEVE THE BEST COURSE FOR CWF IS TO MAINTAIN SCA AT LEAST THRU 1ST HALF OF SAT...MAY WANT TO GIVE RANGE OF LWR SEAS NR SHORE BUT UP TO SCA IN THE 20 MILE RANGE. GIVEN TEMPS LEAN TOWARD WARMER DAYTIME FWC NUMBERS. CCF CHS ARPT 56/74/50/76 3000 CHS CITY 59/74/54/76 SAV ARPT 56/76/52/77 3000 CWF .TONIGHT...W WIND 25 KT SHIFTING NW. SEAS 5-6 FT. SCT ERLY AM TSTMS. .SAT...NW WIND 25 KT...SUBSIDING TO 20 KT IN THE AFTN. SEAS FROM 4 FT NEAR SHORE UP TO 6 FT OUTER EDGE OF CSTL WATERS. .SAT NIGHT...NW WIND 15 KT SHIFTING N 10 KT. SEAS 3-4 FT. .SUN...VAR WIND 10 TO 15 KT. SEAS 3 FT. MJR .
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:25 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 50 min |
| May 9, 5:50 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 55 min |
| May 9, 6:32 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.